Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Apr 18, 2021, 3:02 PM MST for Pinal County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2021, 3:02 PM MST (22:02 UTC)
- Expired
- Apr 18, 2021, 4:00 PM MST
- In force
- 58 min
- Issued by
- NWS Phoenix, AZ
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 34 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3186 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337
WWUS85 KPSR 182202
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
302 PM MST Sun Apr 18 2021
AZZ552-555-558-182300-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
302 PM MST Sun Apr 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 400 PM MST...
At 301 PM MST, Doppler radar was tracking a strong thunderstorm near
Queen Valley, or 8 miles east of Gold Canyon. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm. Blowing dust and reduced visibilities down to 1 mile
will also be possible.
Locations impacted include...
Florence Junction, Queen Valley, Boyce Thompson Arboretum and Gold
Camp.
This includes the following highways...
US Highway 60 between mile markers 206 and 223.
AZ Route 79 between mile markers 146 and 150.
LAT...LON 3342 11118 3319 11114 3320 11145 3321 11146
3343 11140
TIME...MOT...LOC 2201Z 003DEG 4KT 3335 11130
$$
HirschWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Apr 18, 1:30 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 18, 1:30 PM MST, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 130 PM MST Sun Apr 18 2021 .UPDATE...Updated Fire Weather discussion. && .SYNOPSIS… Isolated sprinkles and showers are expected this afternoon and evening across central Arizona as a low pressure system drifts southward through the state. An isolated thunderstorm capable of producing strong wind gusts is also possible. Above normal temperatures will resume Monday with highs climbing into the low 90s across the lower deserts. Another weather system during the middle of next week will bring a return of somewhat cooler temperatures and increased breezy conditions. && .DISCUSSION... Latest water vapor imagery reveals cyclonic flow across Arizona with drier air positioned across the Mojave Desert. RAP analysis confirms the presence of a closed low at 700 mb, which is evident on water vapor imagery across southern Maricopa and Pinal Counties. Surface observations also suggest the presence of a surface low or trough a bit further south. Given the positive tilt of the upper trough, anomalously strong northeast flow is resulting in breezy conditions across much of the forecast area. Main impact from the aforementioned low pressure system will be the potential for isolated convection across central Arizona this afternoon. Latest mesoanalysis does not indicate any organized areas of instability across the Desert Southwest, however 12z run of the HREF and GEFS suggest max SBCAPE/MUCAPE up to 250 J/kg will be sufficient for isolated showers and storms to develop this afternoon. Latest hi-res guidance including the HRRR indicates showers and isolated thunderstorms will blossom rapidly across central Arizona early this afternoon. Meanwhile, neighborhood probabilities indicate the threat could extend as far west as La Paz and western Maricopa counties as the low drifts due southward. Although dewpoints have increased considerably since this time yesterday, conditions remain relatively dry near the surface with dewpoints in the 20s and 30s. This will yield strong evaporational cooling along with areas of virga/sprinkles, and consequently an environment favorable for downburst winds. The strongest cells will be capable of producing gusts in excess of 40+ mph as well as localized blowing dust. The abundant dry air will also limit rain totals, with only a few hundredths of an inch likely in the strongest cells. Conditions are expected to improve rapidly early this evening as subsidence builds in behind the trough axis. && .PREVIOUS DISCUSSION... High temperatures will begin to climb on Monday and Tuesday as the storm system moves out of the area. Tuesday will likely be the warmest day this week with mid 90s across southeast California and low 90s for south-central Arizona. The Imperial area shows a 10-15% chance of reaching as high as 100 F according to NBM temperature probabilities. By Wednesday, yet another shortwave will begin to move in from the west. WPC cluster analysis shows that the uncertainties with this system have shrunk since yesterday, but still revolve around how far southwest the system will dig and how tight of a pressure gradient will develop over the forecast area. The ECMWF ensemble firmly supports the idea of a deeper and more elongated trough and has little overlap with the GFS ensemble, which has a weaker trough that does not dig to the southwest. The main implications this will have on the forecast will be with respect to the amount of cooling we see and how breezy conditions will become. The mostly overland trajectory of this system along with the lack of favorable dynamic support given its positive tilt will make precipitation unlikely, which ensemble guidance all agree upon. ECMWF EFI shows the potential for anomalously strong winds on Wednesday as this system approaches. The potential for strong wind combined with dry conditions may lead to heightened fire weather concerns. The trajectory of this system will likely favor the strongest winds in the Imperial area, but breezy conditions would be expected everywhere. By Thursday, temperatures look to cool into the mid to upper 80s for highs across the lower deserts as heights fall with the passage of this system. Temperatures quickly rebound going into the weekend as ensemble members show good agreement in upper level ridging returning. && .AVIATION...Updated at 1756Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Breezy east/northeast winds will continue into the afternoon with gusts around 20 kts expected. By early afternoon, isolated showers/thunderstorms are expected to develop near/over the metro and progress toward the south. Timing of this activity looks to begin around 20-21Z and diminish by early evening. Main threats with these will be lightning and gusty erratic outflow winds. Outflows, favoring a northerly component, will be capable of producing 20-30 mph gusts, though a few brief locally isolated 30-40 mph gusts aren't out of the question. Little rainfall is expected to reach the surface. SCT-BKN CIGs down to 10-12 kft are expected as showers develop before clearing tonight. East/northeast winds weaken going into the overnight hours as gradients relax. Southeast California/Southwest Arizona including KIPL and KBLH: Winds at both TAF sites will favor a gusty northerly component through the remainder of the afternoon before weakening by this evening. Gusts this afternoon will reach upwards of 24-27 kts, subsiding by early evening. Winds then favor the WNW at KIPL and NNW at KBLH this evening with speeds remaining relatively light. Clear skies are expected to persist through the next 24 hours. && .FIRE WEATHER... Wednesday through Sunday: Hot, dry and windy conditions are likely Wednesday ahead of a low pressure system. The greatest fire danger will be across southern Arizona, where MinRHs will fall into the single digits. Conditions will improve somewhat Thursday and Friday as temperatures and RHs return to seasonable values. A warming trend is then anticipated next weekend. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hirsch PREVIOUS DISCUSSION...Hodges AVIATION...Smith FIRE WEATHER...Hirsch
In the hours before
Special weather statement, Apr 18, 2:31 PM MST, 31 minutes before
Special Weather Statement National Weather Service Phoenix AZ 231 PM MST Sun Apr 18 2021 AZZ552-555-558-182200- Apache Junction/Gold Canyon AZ-Superior AZ- Pinal/Superstition Mountains AZ- 231 PM MST Sun Apr 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 300 PM MST... At 229 PM MST, Doppler radar was tracking a strong thunderstorm near Queen Valley, or 10 miles east of Gold Canyon. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Queen Valley and Gold Camp. This includes US Highway 60 between mile markers 205 and 210, and between mile markers 215 and 221. LAT...LON 3346 11138 3342 11116 3323 11119 3330 11146 TIME...MOT...LOC 2129Z 060DEG 1KT 3336 11128 INS
Special weather statement, Apr 18, 3:02 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
302 PM MST Sun Apr 18 2021
AZZ552-555-558-182300-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
302 PM MST Sun Apr 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 400 PM MST...
At 301 PM MST, Doppler radar was tracking a strong thunderstorm near
Queen Valley, or 8 miles east of Gold Canyon. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm. Blowing dust and reduced visibilities down to 1 mile
will also be possible.
Locations impacted include...
Florence Junction, Queen Valley, Boyce Thompson Arboretum and Gold
Camp.
This includes the following highways...
US Highway 60 between mile markers 206 and 223.
AZ Route 79 between mile markers 146 and 150.
LAT...LON 3342 11118 3319 11114 3320 11145 3321 11146
3343 11140
TIME...MOT...LOC 2201Z 003DEG 4KT 3335 11130
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:31 PM MST | Special Weather Statement | PSR | Pinal | 29 min |
| Apr 18, 3:45 PM MST | Special Weather Statement | PSR | Gila | 60 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.